Scholion.ai

Bootstrap-Based Inference for Cube Root Asymptotics

Matias D. Cattaneo, Michael Jansson, Kenichi Nagasawa

Econometrica · 2020 · Volume 88 · Issue 5

DOI: 10.3982/ECTA17950

Abstract

This paper proposes a valid bootstrap-based distributional approximation forM-estimators exhibiting a Chernoff (1964)-type limiting distribution. For estimators of this kind, the standard nonparametric bootstrap is inconsistent. The method proposed herein is based on the nonparametric bootstrap, but restores consistency by altering the shape of the criterion function defining the estimator whose distribution we seek to approximate. This modification leads to a generic and easy-to-implement resampling method for inference that is conceptually distinct from other available distributional approximations. We illustrate the applicability of our results with four examples in econometrics and machine learning.

Keywords

Cube root asymptotics, bootstrapping, maximum score, empirical risk minimization

Enable JavaScript for citation tools and additional paper interactions.